If a person has gone "over the top" with Restylane injections, can it be undone or the metabolizing process sped up? My mom's doctor has encouraged her to do her eye area, when she should have gotten a lower blepheroplasty, and has now filled her bags rather than a slight lift or tuck. It doesn't look good or natural at all. Will she go back to normal eventually? Help!
Can Excessive Restylane Injections Be Undone?
Doctor Answers (6)
Restylane in the periorbital region
Injecting restylane in the periorobital region can produce nice results. If you are unhappy with the result it eventually will dissolve. If you want rapid resolution, you can have hyaluronidase injecting to melt the HA.
Correcting excess Restylane injections
Restylane is a very popular and effective hyaluronic acid-base dermal filler. It has been used widely throughout the face for the correction of deep lines and wrinkles. If the patient has received excess injection of Restylane, there are several solutions. If the Restylane is superficial and just under the skin, it may be possible to remove this Restylane directly through a small incision. Restylane can also be called by the injection of an enzyme. This should only be done by a board-certified plastic surgeon or dermatologist as this enzyme is powerful and can not only digest the Restylane, but your surrounding facial tissue.
Options for correction of too much Restylane
Using Restylane in the tear trough area is one of our most requested treatments. This area requires meticulous technique wherein the product is placed under the muscle rather than above. Using too much dermal filler or placing in the wrong area, will result in the bags/puffiness that the reader is referring to. This area usually requires a very small amount of dermal filler.
Like the other panel members mentioned, using Hyaluronidase (Vitrase) to dissolve and degrade the product within 24 hours is a good option. It is not reasonable to expect your mother to wait several months for the product to degrade slowly, especially if there is an option like Vitrase. However, it is imperative that you choose an injector that is familiar with this product for this purpose.
You might also like...
Restylane can be removed instantly
As Restylane can absorb fluid, puffiness is not uncommon if the injector doesn't slightly undercorrect. If your mom has too much fullness, it takes only a few minutes to dissolve Restylane with injections of hyaluronidase which is an enzyme that breaks down hyaluronic acid, the material that Restylane is made of. I have been doing injections of fillers around the eyes for years and years. I suggest if you're going to get fillers around the eyes, you go to someone with alot of experience in that area.
Restylane will take time to go away - injections of hyaluronidase may help, but be careful
Thanks for your question.
There is nothing you yourself can do to speed up the metabolism of restylane. For areas that are amenable to hyaluronidase therapy to dissolve the restylane, you can have a little hyaluronidase injected and very quickly dissolve the lumps. However, I would be very careful doing this under the eyes. Conceivably it can be done under the eyes, but extreme care and caution must be used because of the plane at which the restylane is injected. Your physician must make sure that he is in the right area and plane when he injects the hyaluronidase. That plane doesn't have any other collagen, so the only true side effects to be careful about are possible intra-vessel injection risk and possible constriction of vessels due to the extra volume that would be injected.
To my knowledge, hyaluronidase is the only way to speed up the dissolution of restylane or juvederm.
Hope this helps!
If it has already been 2 weeks since the injections and the bags are still present, a series of hyaluronidase injections can help resolve the Restylane faster. The material can also be extruded through a small incision if it is superficially located. The material will eventually resolve on its own without any intervention, but that would take months.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.